Flood, Brown
- When
- August 1, 12:00 AM CST to August 30, 11:59 PM CST
- Where
- Brown County, 4.54 mi WSW of Hecla to 1.68 mi WNW of Columbia
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 45.860, -98.240
River flooding from snowmelt and rainfall earlier this spring continued into August, though rivers would see a slow decline due to drier conditions. The James River at Ashton fell below flood stage on August 15th at 18:15 CST, while the gauges at Stratford and Columbia remained in flood stage the entire month.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
River flooding from snowmelt and rainfall earlier this spring continued into August, though rivers would see a slow decline due to drier conditions. The James River at Ashton fell below flood stage on August 15th at 18:15 CST, while the gauges at Stratford and Columbia remained in flood stage the entire month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 11:41 PM CST, 19 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1241 AM CDT Mon Aug 1 2022 .UPDATE... Issued at 1238 AM CDT Mon Aug 1 2022 See below for an aviation forecast discussion for the 06Z TAFs. UPDATE Issued at 814 PM CDT Sun Jul 31 2022 The winds are starting to settle down with the setting sun per the forecast. A cooler night expected under mostly clear skies on tap. No updates needed. Forecast trends in good direction. && .SHORT TERM...(This Evening through Monday Night) Issued at 250 PM CDT Sun Jul 31 2022 Scattered to broken cloud cover has helped to suppress temperatures today. Clouds will likely linger into early evening in the upper shortwave trough across the northeast. High pressure is slated to build in briefly overnight before shifting southeast through the day Monday. Upper ridging and southeast breezes will push temperatures into the 90s west river on Monday. Across the east, expect cooler conditions on the edges of the ridge with less mixing. Southerly winds and a 35 to 40 kt llj will affect the Coteau Monday night but with limited llm and other forcing, no showers are expected at this time. .LONG TERM...(Tuesday through Sunday) Issued at 250 PM CDT Sun Jul 31 2022 The period starts of with somewhat flat ridging over the forecast area early on Tuesday. However, some energy in the flow will swing a trof through the region come Tuesday night. After that, ridging aloft over the southwest CONUS will spread northeast across the Northern Plains, with heights over 588 decameters expected by Thursday across all of South Dakota. Of course, the rising heights will be accompanied by increasing mid level temps. H7 temps appear likely to surpass +13C by the end of this week. The high heights and warm temps aloft should prove to be a hindrance to most convection. That said will still maintain the low pops from the model blend in the forecast until it's more certain that the area is completely capped. There is one period where pcpn chances do stand out. For Tuesday night, energy diving southeast out of Canada, and other energy advecting out of the northern Rockies combine to help carve out a progressive trof over the Dakotas/MN. Toward Tuesday evening, a sfc front will be bearing down on eastern SD. Moisture return ahead of this front will provide for MLCAPES pushing 1700 j/kg over the James/Big Sioux Rvr valleys, but even higher instability over MN. At the same time, the higher deep layer bulk shear values are progged over ND and northern Minnesota. Overtop the sfc front, H7 temps upwards of +12/+15C are expected. So, for the most part, we may well be capped to most convection over northeast SD. SPC has our east outlooked for marginal svr risk, and will accept given that sfc temps nearing 100F late Tuesday may be enough to weaken the cap in some areas. Temperatures through the period will average out above normal for the time of year. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 1238 AM CDT Mon Aug 1 2022 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected through the period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...Wise LONG TERM...TDK AVIATION...Dorn
Hazardous Weather Outlook National Weather Service Aberdeen SD 252 PM CDT Sun Jul 31 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-012000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 252 PM CDT Sun Jul 31 2022 /152 PM MDT Sun Jul 31 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052367, 1052368, 1052369.